MAUDE Adverse Event Report: SYNTHES MONUMENT LOCKING HOLDING SLEEVE- STANDARD FOR MATRIX; MISC ORTHO SURGICAL INSTR

SYNTHES MONUMENT LOCKING HOLDING SLEEVE- STANDARD FOR MATRIX; MISC ORTHO SURGICAL INSTR
Catalog Number 03.616.042
Medical Device Problem Code Dull, Blunt (2407)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/31/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Device is an instrument and is not implanted/explanted.The subject device has been received and is currently undergoing investigation.A device history record review was performed for the subject device lot.Manufacturer: synthes (b)(4).Date of manufacture: may 5, 2012.The review revealed that one nonconformance report (ncr) was generated because the treated ring would not go more than 1.5 turns, most are 2 turns.Twenty-five (25) units were inspected and 9 parts were rejected and reworked.The review showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was report that during an initial posterior lumbar inter-body fusion (plif) procedure at disc levels l4-l5 and l5-s1 on (b)(6) 2017 involving the implantation of two (2) unknown opal spacers, eight (8) unknown screws and two (2) unknown rods, several instrument malfunctions occurred.During screw insertion at unknown disc levels, two (2) locking holding sleeves were reported to have stripped threads.While surgeon was attempting spacer insertion the prong on the opal implant holder was discovered to have bent.During another screw insertion attempt at an unknown disc level, the star-drive shaft instrument was noted to be stripped and not working correctly.Also, the ratchet t-handle instrument would not spin, causing instrument to not tighten during implant insertion.Back up instruments were available in the operating room.No fragments were generated during the reported instrument events.A five (5) minute surgical delay was reported.The surgery was completed successfully and patient is reported in stable condition.Concomitant devices: unknown screws (item # unknown, lot # unknown, quantity 8).Unknown opal spacer (item # unknown, lot # unknown, quantity 2).Unknown rods (item # unknown, lot # unknown, quantity 2).This report is 1 of 2 for (b)(4).
 
Additional Manufacturer Narrative
A product development investigation was performed.The holding sleeves with part 03.616.042, lot 6826713 (mfg 05-may-2012) and 6778558 (mfg 20-jan-2012) were received.A visual inspection, functional test, device history records review, and drawing review were performed as part of this investigation.This complaint is confirmed.The tips of the 03.616.042 holding sleeves were both damaged.The first thread of lot 6826713 had pulled completely away from the remaining threads but was not broken while lot 6778558 was just starting to pull away but was still connected on both ends.A functional test is not required for the bent/stripped devices as the complaint was able to be visually confirmed.A definitive root cause was unable to be determined.The failure modes are consistent with the application of an off-axis load while engaging a screw.Relevant drawing was reviewed.The design, materials and finishing processes were found to be appropriate for the intended use of these devices.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
LOCKING HOLDING SLEEVE- STANDARD FOR MATRIX
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6515055
Report Number1719045-2017-10336
Device Sequence Number1331614
Product Code LXH
UDI-Device Identifier10705034716336
UDI-Public(01)10705034716336(10)6826713
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/31/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.616.042
Device Lot Number6826713
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/10/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/31/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/23/2017
Supplement Report FDA Received Date05/15/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN OPAL SPACER, QTY. 2; UNKNOWN RODS, QTY. 2; UNKNOWN SCREWS, QTY. 8
Patient Age58 YR
Patient Weight109